Alert archive / New Mexico / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 153, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at Sep 12, 2016, 12:42 PM MDT for Rio Arriba County, Sandoval County, San Juan County, New Mexico. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 12, 2016, 12:42 PM MDT (18:42 UTC)
- Expired
- Sep 12, 2016, 1:45 PM MDT
- In force
- 63 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Rio Arriba County, NM, San Juan County, NM, Sandoval County, NM
The radar
The Albuquerque radar (KABX), 185 km from the middle of the area, began a volume at 18:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 6.7 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- -242 J/kg
- Mixed-layer LCL
- 1994 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
972
WUUS55 KABQ 121842
SVRABQ
NMC039-043-045-121945-
/O.NEW.KABQ.SV.W.0153.160912T1842Z-160912T1945Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1242 PM MDT MON SEP 12 2016
THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN SAN JUAN COUNTY IN NORTHWESTERN NEW MEXICO...
NORTHWESTERN RIO ARRIBA COUNTY IN NORTH CENTRAL NEW MEXICO...
NORTHWESTERN SANDOVAL COUNTY IN NORTH CENTRAL NEW MEXICO...
* UNTIL 145 PM MDT.
* AT 1241 PM MDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM FARMINGTON TO NEAR CHACO CANYON...MOVING NORTHEAST
AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
NORTHEASTERN FARMINGTON...BLOOMFIELD...AZTEC...NAVAJO DAM...
COUNSELOR...TURLEY...NAVAJO LAKE STATE PARK...NAGEEZI...
BLANCO TRADING POST AND FLORA VISTA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING.
&&
LAT...LON 3700 10740 3623 10718 3605 10793 3680 10817
3700 10765
TIME...MOT...LOC 1841Z 253DEG 67KT 3673 10823 3612 10801
HAIL...1.00IN
WIND...60MPH
$$
442 follow-up statements
235
WWUS55 KABQ 121915
SVSABQ
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
115 PM MDT MON SEP 12 2016
NMC043-121924-
/O.CAN.KABQ.SV.W.0153.000000T0000Z-160912T1945Z/
SANDOVAL-
115 PM MDT MON SEP 12 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN SANDOVAL COUNTY
IS CANCELLED...
THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE WARNED
AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 3648 10725 3623 10774 3685 10803 3700 10765
3700 10740
TIME...MOT...LOC 1914Z 243DEG 58KT 3696 10778 3638 10748
$$
NMC039-045-121945-
/O.CON.KABQ.SV.W.0153.000000T0000Z-160912T1945Z/
SAN JUAN-RIO ARRIBA-
115 PM MDT MON SEP 12 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM MDT
FOR NORTHEASTERN SAN JUAN AND NORTHWESTERN RIO ARRIBA COUNTIES...
AT 114 PM MDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 6 MILES EAST OF CEDAR HILL TO 11 MILES NORTH OF
COUNSELOR...MOVING NORTHEAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
BLOOMFIELD...AZTEC...NAVAJO DAM...TURLEY...NAVAJO LAKE STATE PARK...
NAGEEZI...BLANCO TRADING POST AND ARCHULETA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
BOATERS SHOULD TAKE REFUGE AT THE NEAREST PROTECTED SHORELINE.
&&
LAT...LON 3648 10725 3623 10774 3685 10803 3700 10765
3700 10740
TIME...MOT...LOC 1914Z 243DEG 58KT 3696 10778 3638 10748
HAIL...0.75IN
WIND...60MPH
$$
44711
WWUS55 KABQ 121940
SVSABQ
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
140 PM MDT MON SEP 12 2016
NMC039-045-121950-
/O.EXP.KABQ.SV.W.0153.000000T0000Z-160912T1945Z/
SAN JUAN-RIO ARRIBA-
140 PM MDT MON SEP 12 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SAN JUAN AND
NORTHWESTERN RIO ARRIBA COUNTIES WILL EXPIRE AT 145 PM MDT...
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER SMALL HAIL
AND GUSTY WINDS ARE STILL POSSIBLE WITH THESE THUNDERSTORMS.
LAT...LON 3648 10725 3623 10774 3685 10803 3700 10765
3700 10740
TIME...MOT...LOC 1936Z 253DEG 67KT 3696 10778 3638 10748
$$
44What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 12, 11:53 AM MDT, 49 minutes earlier.
Area forecast discussion, Sep 12, 11:53 AM MDT, 49 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1153 AM MDT MON SEP 12 2016 .AVIATION... 18Z TAF CYCLE Broken line of -shra/tsra crossing the AZ/NM border will advance east thru today. Stronger tsra will produce gusty outflow winds near 45 kt, frequent lightning, small hail, and brief heavy rain. Activity will expand to the central high terrain and eventually fill into the RGV aft 22Z. -Shra will linger into the evening along the central mts ahead of an approaching cold front tonight. This front will shift S/SW thru the eastern plains aft 04Z and potentially kick off some -shra/tsra overnight. Guyer && .PREV DISCUSSION...350 AM MDT MON SEP 12 2016... .SYNOPSIS... Showers and thunderstorms will be active this week as an upper level trough of low pressure deepens over the western United States and draws moisture northward into western and central New Mexico. Chances for showers and storms will increase through Tuesday and likely peak Tuesday night through Wednesday night before decreasing somewhat in areal coverage, especially in the west. In addition, another cold front will drop into the region by Tuesday and push westward to the central mountain chain Tuesday night. A second front could impact the eastern plains Thursday night. High temperatures will cool to a few degrees below average for most locales by Tuesday and remain near to below average into the upcoming weekend. However, considerable uncertainty exists in the forecast for late this week, although some drier air could push into the western portion of the state. && .DISCUSSION... Isolated cells still moving over nw/north central NM early this morning as moisture continues to increase. Overall trends for the next couple of days haven't changed, so will see an increase in areal coverage of showers and storms with improving chances for wetting rain. The cold front anticipated in the northeast still is forecast to be delayed until this evening, sagging into the east central and to the east slopes of the central mt chain later tonight and Tuesday. The front by itself may not have sufficient momentum to push into the RGV, but it appears convection at least in part associated with the front may give it a boost, Tuesday night. By midweek, the far west looks to dry out, as the upper trough/low swing eastward through the northern/central Rockies. Where the wet/dry battle zone will set up could be along the Contdvd or as far east as the RGV. Another round of convection in the east could push some higher humidities back westward Wednesday night but the NAM12 seems more enthusiastic with this idea. There could be another front Thursday night or Friday. Another trough could develop to our west for the weekend but GFS is rather wet and the ECMWF is pretty dry, so confidence remains low for the extended forecast. Some isolated nighttime snow showing up at the higher elevations of the Sangre de Cristo mts later in the week, but not expecting much accumulation, due to overnight lows dipping to near freezing. && .FIRE WEATHER... Looks like another active and fairly wet week of weather across much of fcst area, tho the east half still looks to get by far the greatest amts and coverage. Upper level trough will be west of NM until Thu when it finally dislodges and moves across the state. This scenario is favored by GFS model mainly, tho ECMWF brings weaker one into NM Thu while leaving a fairly weak remnant out to the west. GFS reestablishes one to the west Fri and then moves it across next Mon. ECMWF strengthens its trof less so, then weakens it as it comes across a half day to a day day earlier than the GFS. At the sfc at least 2 back door fronts are likely to impact all or part of the state, one Tue into Wed, the other by Fri or Sat. GFS is more aggressive in bringing the front farther into the state, espec the late week one. For today tho a more west to sw sfc flow establishes itself across most of fcst area with moderate aftn speeds. Resulting downsloping flow across ne and east central plains should boost aftn high temps there to around 5 to 10 degrees above seasonal normals but minimum RH should stay above the 15 percent critical lvl. Haines values of around 5 in that part of fcst area will be the state's highest values. Low to mid lvl moisture still looks to be enough to generate a fairly decent crop of showers and storms across mainly higher terrain initially, then drifting to the east to ne. May be a little less and a little drier overall than was the case Sunday, espec west half. As a deeper layer of drier air invades the west half of NM Tue, west and central areas should see fewer showers and storms. The first back door cold front looks like it will stall somewhere in the northern mtns region s and se into either se or e central NM. This should help storms increase somewhat across most of the eastern zones. Min RH values to remain above critical values areawide into at least Thu, while Haines values lower across the east through Wed or Thu and are more variable between 3 and 5 across the west. Some moderate east gap winds could ease into portions of Rio Grande Valley Tue eve, allowing some low lvl moisture to temporarily push westward. While the may be a modest to moderate increase in showers/storms Wed between the Divide and Rio Grande Valley, the main area of coverage and greatest amts to remain across the east half. Western areas to remain drier than the east Thu. By Friday another cold front could slide into eastern NM, keeping the eastern zones with higher chances for wetting precipitation than their western counterparts. The moisture could then advance farther west into next weekend, tho GFS much more aggressive than ECMWF with increasing showers/storms across west half. 43 && .ABQ WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, Sep 12, 4:15 AM MDT, 8 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 415 AM MDT MON SEP 12 2016 NMZ501>540-131200- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-WEST SLOPES SANGRE DE CRISTO MOUNTAINS-NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-LOWER CHAMA RIVER VALLEY- SANTA FE METRO AREA-MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-QUAY COUNTY-CURRY COUNTY- ROOSEVELT COUNTY-DE BACA COUNTY-CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 415 AM MDT MON SEP 12 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT A FEW STORMS COULD PRODUCE LOCALLY HEAVY RAIN THIS AFTERNOON AND EVENING WHICH COULD LEAD TO FLOODING...AS WELL AS SMALL HAIL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A FEW STORMS COULD PRODUCE LOCALLY HEAVY RAIN WHICH COULD LEAD TO FLOODING TUESDAY NIGHT THROUGH WEDNESDAY NIGHT ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS AND ADVERSE WEATHER THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637. YOU CAN ALSO SUBMIT STORM REPORTS AND PHOTOS ON OUR FACEBOOK PAGE OR VIA TWITTER USING THE HASHTAG NMWX.
In the hours before
Special weather statement, Sep 12, 11:44 AM MDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1144 AM MDT MON SEP 12 2016
NMZ501-502-121815-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-
1144 AM MDT MON SEP 12 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SAN JUAN AND
NORTHWESTERN MCKINLEY COUNTIES UNTIL 1215 PM MDT...
AT 1143 AM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM 14 MILES SOUTH OF SHIPROCK TO 10 MILES
NORTHEAST OF TOHATCHI. MOVEMENT WAS EAST AT 15 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.
HEAVY RAIN AND FREQUENT AND DANGEROUS CLOUD TO GROUND LIGHTNING WILL
ALSO BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
SHEEP SPRINGS...NARBONA PASS...SANOSTEE...BURNHAM...TOADLENA...
NEWCOMB...TOCITO AND NASCHITTI.
&&
LAT...LON 3662 10894 3667 10847 3592 10847 3588 10871
3590 10872 3588 10875 3585 10893
TIME...MOT...LOC 1743Z 252DEG 12KT 3659 10863 3596 10863
GUYERThe office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 12, 11:44 AM MDT | Special Weather Statement | ABQ | San Juan | 31 min |
| Sep 12, 1:44 PM MDT | Special Weather Statement | ABQ | Catron | 31 min |
| Sep 12, 2:14 PM MDT | Special Weather Statement | ABQ | Catron | 31 min |
| Sep 12, 2:41 PM MDT | Special Weather Statement | ABQ | Catron | 34 min |
| Sep 12, 3:16 PM MDT | Special Weather Statement | ABQ | 29 min | |
| Sep 12, 3:43 PM MDT | Special Weather Statement | ABQ | Catron | 32 min |
| Sep 12, 4:15 PM MDT | Areal Flood Advisory | ABQ | Catron | 2 hr |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.